Vermont, 2007

Winter Weather in Vermont, December 11 to 12, 2007

December 11 to 12, 2007 · NWS BTV · 16 events in 16 counties and zones

An upper level disturbance helped initiate the development of a weak surface low along a frontal boundary, all of which moved across Vermont during the night of December 11th and into the morning hours of the 12th. A wintry mix of snow, sleet and freezing rain overspread Vermont during the evening hours of the 11th but changed to accumulating snow during the early morning hours of the 12th…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance helped initiate the development of a weak surface low along a frontal boundary, all of which moved across Vermont during the night of December 11th and into the morning hours of the 12th. A wintry mix of snow, sleet and freezing rain overspread Vermont during the evening hours of the 11th but changed to accumulating snow during the early morning hours of the 12th before ending by mid-morning. Combined snow and sleet accumulations across Vermont were 2 to 5 inches. Some specific accumulations included; 5 inches in North Underhill (Chittenden county), 4 inches in Wheelock (Caledonia county), St. Albans (Franklin county), Morrisville (Lamoille county) and East Albany (Orleans county) with 3 inches in Marshfield (Washington county), West Topsham (Orange county) and South Lincoln (Addison county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 11, 6:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 11, 6:51 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
651 PM EST TUE DEC 11 2007

.SYNOPSIS...
ACCUMULATING SNOWS AND MIXED PRECIPITATION ARE EXPECTED FOR THE
NORTH COUNTRY TONIGHT AS A LOW PRESSURE SYSTEM AND UPPER LEVEL
TROUGH OF LOW PRESSURE MOVE ACROSS THE NORTHEAST. THE
PRECIPITATION WILL COME TO AN END LATER ON WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE REGION. THE DRY WEATHER WILL BE SHORT
LIVED AS ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO SOUTHERN NEW
ENGLAND THURSDAY AFTERNOON AND NIGHT...SPREADING LIGHT SNOW BACK
INTO THE NORTH COUNTRY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 415 PM EST TUESDAY...WINTER WEATHER ADVISORIES TO REMAIN IN
PLACE TONIGHT THROUGH EARLY WEDNESDAY MORNING. PRECIPITATION HAS
MOVED INTO THE AREA LATE THIS AFTERNOON AND WILL CONTINUE TO
SPREAD FROM WEST TO EAST ACROSS THE REGION. RADAR SHOWS QUITE A
BIT OF PRECIPITATION BACK ACROSS THE EASTERN GREAT LAKES AND OHIO
VALLEY THAT WILL MOVE INTO THE AREA THROUGHOUT THE NIGHT. THERMAL
PROFILE WILL BE INTERESTING WITH LOW LEVEL WARM LAYER AROUND 850
MB INDICATING ALL SNOW FROM BURLINGTON NORTHWARD...THEN
TRANSITIONING TO A MIX OF SNOW AND SLEET ACROSS CENTRAL VERMONT
AND THE NORTHERN ADIRONDACKS OF NEW YORK. FOR SOUTH CENTRAL
VERMONT...NAMELY RUTLAND AND WINDSOR COUNTIES...THEY WILL HAVE THE
BEST POTENTIAL TO SEE JUST ABOUT ANYTHING WITH SNOW...SLEET...
FREEZING RAIN...AND RAIN. THIS WILL LOWER SNOW AMOUNTS IN THE
SOUTH BUT AN INCREASED CHANCE FOR LIGHT ICE ACCUMULATIONS WILL
EXIST. ALL OTHER SNOW AMOUNTS FROM EARLIER FORECASTS LOOK
GOOD...3-6 FOR THE NORTHERN ADIRONDACKS AND NORTH CENTRAL AND
NORTHEAST VERMONT...2-5 FOR CHAMPLAIN AND SAINT LAWRENCE VALLEYS
AND CENTRAL VERMONT...AND 1-4 FOR SOUTH CENTRAL VERMONT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 415 AM EST TUESDAY...THERMAL STRUCTURE EARLY IN THE MORNING
ON WEDNESDAY WILL SUPPORT ALL SNOW EVERYWHERE AND THE AREAL
COVERAGE OF PRECIPITATION WILL DIMINISH THROUGH THE MORNING HOURS.
HIGH PRESSURE WILL BUILD INTO THE REGION AND COLD AIR ADVECTION IS
EXPECTED. WITH STEEPENING LOW LEVEL LAPSE RATES...MIXING SHOULD
INCREASE AND WIND GUSTS IN THE 30 TO 35 MPH RANGE CAN BE EXPECTED.
DRY WEATHER WITH CLEAR SKIES AND DECREASING WINDS ARE EXPECTED
WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS RIGHT OVER THE AREA. WITH
FRESH SNOWPACK...TEMPERATURES SHOULD EASILY FALL INTO THE SINGLE
DIGITS WITH SOME BELOW ZERO READINGS AS WELL. THE DRY WEATHER WILL
BE SHORT LIVED AS BAROCLINIC ZONE BECOMES ESTABLISHED OVER
SOUTHERN NEW ENGLAND. SHOULD SEE LIGHT SNOWS DEVELOP IN WARM AIR
ADVECTION ZONE...BUT SHOULD BE A NOTICEABLE SOUTH TO NORTH
GRADIENT OF PRECIPITATION. HIGHEST PROBABILITIES OF PRECIPITATION
WILL BE OVER SOUTHERN VERMONT WITH DECREASING CHANCES AS YOU HEAD
TO THE CANADIAN BORDER. THERMAL STRUCTURE SUPPORTS ALL SNOW FOR
ALL AREAS WITH LIGHT ACCUMULATIONS EXPECTED THURSDAY AFTERNOON
INTO THURSDAY NIGHT. COULD SEE 1-2 INCHES NEAR THE CANADIAN BORDER
AND 2 TO 4 INCHES OVER SOUTH CENTRAL VERMONT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 201 PM EST TUESDAY...MAIN WX FEATURE FOR THE EXTENDED WILL
BE THE POTENTIAL FOR WINTER STORM SUNDAY INTO MONDAY. FIRST...FOR
MUCH OF FRIDAY INTO SAT MORNING...UPPER TROUGH SWINGS EAST ACROSS
THE REGION. W/ MOST DYNAMICS TO OUR NORTH...CWA MAINLY UNDER
WESTERLY WIND FLOW...SO WILL ADJUST GMOS POPS TO ACCT MORE FOR
WESTERN SLOPES OF DACKS/NC NE VT. EXPECTING THESE AREAS W/ BEST
CHANCE FOR LGT SNOW ACCUM BFR RIDGE ACROSS THE NE FOR THE REST OF
SATURDAY INTO EVENING HRS. W/ CLRING SKIES AND LGT WINDS FOR SAT
NGT...WILL BE GOING A FEW DEGREES BLW MDL GUIDANCE. FOR
SUNDAY...HIGH PRESSURE SETS UP TO OUR NORTH WHICH WILL KEEP ENTIRE
CWA UNDER CD AIR MASS FOR NEXT EVENT. MDLS BRING THIS SYSTEM
INSIDE THE 40/70 BENCHMARK OVER CAPE COD DURING THE DAY SUNDAY. W/
ESE WINDS AHEAD OF LOW...MOST OF REGION WILL SEE ABUNDANT QPF(.25
IN ST LAW TO NEAR AN INCH IN SC VT). IF THIS HOLDS OVER THE NEXT
SEVERAL DAYS...REGION CAN EXPECT MAJOR SNOWFALL ACCUM...ESPECIALLY
SC VT. THE ONLY SAVING GRACE IS THAT THIS SYSTEM IS ASSOCIATED
WITH STRONG JET...WHICH COULD HELP SHIFT SYSTEM QUICKLY EAST INTO
MARITIMES BY EARLY MONDAY MORNING. HAVE STAYED CLOSE TO GMOS
POPS...WHICH ARE LIKELY(60-70%)...AS THIS EVENT LOOKS FAIRLY
CERTAIN ATTM EVEN OUT IN DAY 6. BY 12Z MONDAY...SFC LOW WELL INTO
THE CANADIAN MARITIMES...WHICH PUTS CWA UNDER NORTHERLY WIND
REGIME FOR SOME LGT SW WRAP-AROUND. MON AFTERNOON INTO
TUESDAY...STRONG SFC RIDGE BUILDS SE FROM CENTRAL CANADA. AGAIN AS
PREV MENTIONED...W/ CLRING SKIES EXPECTED...HAVE GONE A FEW
DEGREES BLW MDL GUIDANCE TEMPS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...LOW PRESSURE BRINGING WIDESPREAD SNOW WILL
CAUSE IFR/LIFR CONDITIONS THROUGH 14Z TOMORROW. SNOW HAS
OVERSPREAD THE ENTIRE FA WITH SOME MIXING W/ SLEET ALREADY
OCCURRING IN THE CHAMPLAIN VALLEY. THROUGH 08Z TONIGHT THERE WILL
BE A CHANCE FOR RA/SN/SL MIX AT KMSS/KBTV/KRUT/KPLG...AFT 08Z ALL
PRECIP SHOULD TURN BACK OVER TO SNOW AS COLDER AIR MOVES IN. CIGS
WILL VARY FROM 005-020 DURING THE NIGHT. A COLD FRONT WILL
APPROACH FROM THE NW AND MOVE TO THE SE DURING THE MORNING HOURS.
STRONG NW WINDS WITH GUSTS UP TO 28 KNOTS WILL FUNNEL IN BEHIND
THE COLD FRONT AFTER 14Z.

00Z THURSDAY THROUGH SATURDAY...LOOKING FOR VFR CONDITIONS UNTIL
18Z THURS AS -SN MOVES INTO THE AREA. EXPECTING MVFR/VFR
CONDITIONS THROUGH FRIDAY WITH WORST CONDITIONS IN MOUNTAIN
LOCATIONS WITH CONTINUED SNOW SHOWERS. SATURDAY WILL BE CLEAR WITH
VFR CONDITIONS EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR
     VTZ001>012-016>019.
NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR NYZ026-
     027-029>031-034-087.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR NYZ028-
     035.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...JN
AVIATION...JN/DUMONT
Hazardous weather outlook, Dec 11, 4:58 AM EST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
458 AM EST TUE DEC 11 2007

NYZ026-027-029>031-034-087-121000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
458 AM EST TUE DEC 11 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FOLLOWING TODAY/S AND TONIGHT/S SYSTEM...AN ADDITIONAL QUICK
MOVING SURFACE LOW WILL SPREAD SNOW ACROSS THE NORTH COUNTRY LATE
THURSDAY INTO THURSDAY NIGHT. THIS MAY RESULT IN LIGHT TO MODERATE
SNOW ACCUMULATION ACROSS THE REGION.

AN ADDITIONAL AND POTENTIALLY STRONGER WEATHER SYSTEM MAY AFFECT
THE REGION SATURDAY NIGHT INTO SUNDAY WITH WIDESPREAD AND
HEAVY WINTER PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW AND ANY ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON LATER TODAY INTO
WEDNESDAY.

NYZ028-035-VTZ001>012-016>019-121000-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
458 AM EST TUE DEC 11 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FOLLOWING TODAY/S AND TONIGHT/S SYSTEM...AN ADDITIONAL QUICK
MOVING SURFACE LOW WILL SPREAD SNOW ACROSS THE NORTH COUNTRY LATE
THURSDAY INTO THURSDAY NIGHT. THIS MAY RESULT IN LIGHT TO MODERATE
SNOW ACCUMULATION ACROSS THE REGION.

AN ADDITIONAL AND POTENTIALLY STRONGER WEATHER SYSTEM MAY AFFECT
THE REGION SATURDAY NIGHT INTO SUNDAY WITH WIDESPREAD AND
HEAVY WINTER PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW AND ANY ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON LATER TODAY INTO
WEDNESDAY.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Eastern Addison

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chittenden

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Eastern Franklin

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rutland

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Grand Isle

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Western Addison

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Western Chittenden

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Western Franklin

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Western Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Western Rutland

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Windsor

When
December 11, 8:00 PM EST to December 12, 9:00 AM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
COOP Observer

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69720, 69721, 69722, 69723, 69724, 69725, 69726, 69727, 69728, 69729, 69730, 69731, 69732, 69733, 69734, 69735.